Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2008, 2:20 PM CDT for 4 counties in North Dakota. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 2:20 PM CDT (19:20 UTC)
- Expired
- Aug 2, 2008, 3:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Benson County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:20 PM CDT | HAIL 1.5 | 10 Ene Sheyenne, ND | |
| Aug 2, 2:35 PM CDT | HAIL 1 | 8 W Hamar, ND | |
| Aug 2, 2:45 PM CDT | HAIL 0.88 | 3 Ne Warwick, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 021920 SVRFGF NDC005-027-063-071-022015- /O.NEW.KFGF.SV.W.0182.080802T1920Z-080802T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 220 PM CDT SAT AUG 2 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA... NORTHEASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA... WEST CENTRAL NELSON COUNTY IN NORTHEAST NORTH DAKOTA... SOUTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 315 PM CDT * AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ST MICHAEL TO 7 MILES EAST OF SHEYENNE...MOVING TO THE EAST AT 41 MPH. * SEVERE THUNDERSTORMS WILL BE ABOUT... 7 MILES SOUTH OF CRARY AND WARWICK AT 230 PM CDT... 6 MILES SOUTH OF DOYON AND HAMAR AT 240 PM CDT... 7 MILES SOUTH OF LAKOTA...STUMP LAKE AND TOLNA AT 250 PM CDT... 7 MILES SOUTH OF MAPES AT 300 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4803 9812 4781 9829 4785 9910 4811 9873 TIME...MOT...LOC 1920Z 276DEG 36KT 4798 9878 4785 9891 $$ DK/TG
3 follow-up statements
000 WWUS53 KFGF 021937 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 237 PM CDT SAT AUG 2 2008 NDC005-027-063-071-022015- /O.CON.KFGF.SV.W.0182.000000T0000Z-080802T2015Z/ EDDY ND-BENSON ND-RAMSEY ND-NELSON ND- 237 PM CDT SAT AUG 2 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHEASTERN BENSON...NORTHEASTERN EDDY...WEST CENTRAL NELSON AND SOUTH CENTRAL RAMSEY COUNTIES... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF DOYON TO 2 MILES SOUTHEAST OF WARWICK...MOVING TO THE EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... STUMP LAKE BY 245 PM CDT... TOLNA AND 7 MILES SOUTH OF LAKOTA BY 250 PM CDT... 6 MILES SOUTH OF MAPES BY 255 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4803 9812 4781 9829 4785 9910 4811 9873 TIME...MOT...LOC 1937Z 276DEG 36KT 4796 9853 4783 9866 $$ DK
000 WWUS53 KFGF 022001 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 301 PM CDT SAT AUG 2 2008 NDC005-027-063-071-022015- /O.CON.KFGF.SV.W.0182.000000T0000Z-080802T2015Z/ EDDY ND-BENSON ND-RAMSEY ND-NELSON ND- 300 PM CDT SAT AUG 2 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHEASTERN BENSON...NORTHEASTERN EDDY...WEST CENTRAL NELSON AND SOUTH CENTRAL RAMSEY COUNTIES... AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF DOYON TO NEAR WARWICK...MOVING TO THE EAST AT 35 MPH. THIS STORM PRODUCED 1.5 INCH HAIL 10 MILES ENE OF SHEYENNE AT 220 PM. * SEVERE THUNDERSTORMS WILL BE NEAR... HAMAR BY 305 PM CDT... LAKOTA...TOLNA AND STUMP LAKE BY 310 PM CDT... MAPES BY 315 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4803 9812 4781 9829 4785 9910 4811 9873 TIME...MOT...LOC 2000Z 274DEG 53KT 4801 9853 4788 9866 $$ DK
000 WWUS53 KFGF 022013 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 313 PM CDT SAT AUG 2 2008 NDC005-027-063-071-022023- /O.EXP.KFGF.SV.W.0182.000000T0000Z-080802T2015Z/ EDDY ND-BENSON ND-RAMSEY ND-NELSON ND- 313 PM CDT SAT AUG 2 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON... NORTHEASTERN EDDY...WEST CENTRAL NELSON AND SOUTH CENTRAL RAMSEY COUNTIES WILL EXPIRE AT 315 PM CDT... DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 315 PM CDT. LAT...LON 4803 9812 4781 9829 4785 9910 4811 9873 TIME...MOT...LOC 2013Z 274DEG 53KT 4799 9824 4786 9838 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:21 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 2, 10:21 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1021 AM CDT SAT AUG 2 2008 .DISCUSSION... AREA OF TSTORMS ONGOING ACROSS NCNTRL NDAK WHERE 50KT LLJ AND +50KT OF 0-6KM BULK SHEAR EXISTS. RUC SHOWS AXIS OF INSTABILITY MOVING INTO EXTREME NORTHWESTERN FA LATE THIS MORNING. INCREASED POP IN THIS AREA TO LIKELY THROUGH EARLY AFTERNOON. EXPECT SUBSIDENCE BEHIND SW TO HELP DISSOLVE CONVECTIVE DEBRIS. NEEDED TO CHANGE TEMP CURVE TO ACCOUNT FOR LESS INSOLATION THROUGH EARLY AFTERNOON... STILL KEEPING INHERITED MAX TEMP FORECAST AS THERMAL AXIS REMAINS CENTERED OVER FA. && AVIATION...TSRA LOOKS TO BE CONFINED TO NW AND FAR NORTHERN FA AS AREAS TO THE SOUTH UNDER STRONG CAP. OVERALL VFR CONDITIONS WITH ISOLD MVFR CIGS/VSBY UNDER STRONGER STORMS. && .PREV DISCUSSION... /ISSUED 330 AM CDT SAT AUG 2 2008/ DISCUSSION... FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE POTENTIAL AND TEMPERATURES. MODELS SIMILAR THROUGH PERIOD. GFS HORRIBLE INITIALIZING SURFACE DEWPOINTS AND WILL USE NAM IN SHORT TERM AND BLEND THERE AFTER. IN THE NEAR TERM WILL MONITOR CONVECTION ALONG INTERNATIONAL BORDER FOR EARLY MORNING MENTION. CELLS OUT RUNNING FAVORED CONVERGENCE WITH LOW LEVEL JET AND ALSO PROPAGATING INTO MORE STABLE AIRMASS AND WEAKENING TRENDS HAVE BEEN NOTED. LATER IN THE DAY AND TONIGHT INSTABILITY/CAPE AXIS SHIFTS INTO THE CENTRAL DAKOTAS WITH WEAK SURFACE BOUNDARY AND REMAINS STATIONARY OVERNIGHT. SUFFICIENT SHEAR EXISTS HOWEVER WILL BE A FAIRLY STRONG CAP IN PLACE LIMITING CONVECTION POTENTIAL AT LEAST ACROSS THE SOUTHERN FA. WITH INSTABILITY AXIS STATIONARY OVER CENTRAL DAKOTAS SEVERE POTENTIAL SOMEWHAT IN QUESTION WITH FAVORED LOCATION OVER WESTERN/NORTHERN FA. ALSO LATER TONIGHT LOW LEVEL JET UNIMPRESSIVE WITH ANY CONVERGENCE EITHER WELL NORTH IN CANADA OR TO OUR SOUTH. FOR THIS WILL KEEP POPS LOW. WITH INCREASED MIXING...THERMAL RIDGE SHIFTING OVER FA AND AT LEAST PARTIAL SOLAR TEMPERATURES SHOULD RANGE A LITTLE ABOVE AVERAGE AND REMAIN MILD OVERNIGHT AS SURFACE MOIST FLUX ADVECTS HIGHER DEWPOINTS INTO FA. BETTER CHANCES FOR CONVECTION LOOK TO BE SUNDAY/SUNDAY EVENING AS BOUNDARY AND INSTABILITY AXIS SHIFT OVER FA. REGION ALSO COMES UNDER EXIT REGION OF SPEED MAX FOR UPPER SUPPORT. CURRENT POPS IN ORDER AT THIS POINT BUT MAY NEED TO BE INCREASED IF TRENDS CONTINUE. CONVECTION WHICH DOES OCCUR SHOULD WEAKEN AFTER DARK AS AIRMASS STABILIZES AND LOW LEVEL JET CONVERGENCE CONFINED TO OUR SOUTH. COLUMN COOLS SLIGHTLY BUT CLOUDS WILL HAVE BIGGEST IMPACT ON TEMPERATURES. WITH UNCERTAINTY WILL LET CURRENT FORECAST TEMPERATURES RIDE. NW FA WILL SEE STRONGER COLD ADVECTION AND LOW LEVEL DRYING FOR COOLEST TEMPERATURES. ON MONDAY BOUNDARY SHIFTS SOUTH WITH MAIN FORCING AND INSTABILITY ACROSS SD/S MN. 310K ISENTROPIC SURFACE ALSO SHOWING GENERAL DOWNGLIDE SO NAM QPF SEEMS TOO FAR NORTH AND FAVOR GFS SOLUTION AND WILL KEEP POPS LOW. REMAINDER OF PERIOD LOOKS QUIET WITH NEAR NORMAL TEMPERATURES UNTIL POSSIBLY SECOND HALF OF WORK WEEK WHEN STRONGER COLD FRONT DROPS THROUGH FA. MINIMAL CHANGES PLANNED IN LONGER RANGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JK
Hazardous weather outlook, Aug 2, 6:42 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 642 AM CDT SAT AUG 2 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 642 AM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF A LINE FROM DEVILS LAKE TO ROSEAU. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. LATE THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NORTH DAKOTA AND COULD MOVE INTO WESTERN AND NORTHERN PORTIONS OF THE REGION. THE FAVORED LOCATION FOR STORMS WILL BE NORTH OF A JAMESTOWN TO GRAND FORKS AND ROSEAU LINE. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW PRESSURE DROPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Aug 2, 1:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL 10 WSW MADDOCK 47.91N 99.73W
08/02/2008 E0.75 INCH BENSON ND PUBLIC
&&
G2Local storm report, Aug 2, 1:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 1 NNW FLORA 47.96N 99.43W
08/02/2008 E0.88 INCH BENSON ND PUBLIC
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:26 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 64 min |
| Aug 2, 1:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 59 min |
| Aug 2, 1:08 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 67 min |
| Aug 2, 1:51 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 54 min |
| Aug 2, 3:04 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 56 min |
| Aug 2, 3:58 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 42 min |
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 56 min |
| Aug 2, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.